Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Lincoln, IL

August 23, 2021Sangamon County, Illinois

NWS Lincoln, IL issued this special weather statement at Aug 23, 2021, 2:29 PM CDT for Sangamon County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 2:29 PM CDT (19:29 UTC)
Expired
Aug 23, 2021, 3:15 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Hail
0.00 in
Wind
50

County Sangamon County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WWUS83 KILX 231929
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
229 PM CDT Mon Aug 23 2021
 
ILZ050-051-232015-
Sangamon-Morgan-
229 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southwestern
Sangamon and northeastern Morgan Counties through 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Plains, or 15 miles west of Springfield, moving southeast at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  New Berlin around 240 PM CDT.

Other locations in the path of this storm include Loami, Chatham,
Auburn and Springfield.

This includes the following highways...
 Interstate 55 between mile markers 89 and 93, and between mile
markers 97 and 99.
 Interstate 72 between mile markers 72 and 99, and near mile marker
103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3973 9014 3987 9009 3987 8999 3990 8998
      3983 8958 3955 8970
TIME...MOT...LOC 1929Z 298DEG 22KT 3981 8994 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

SB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Aug 23, 12:55 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 23, 12:55 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1255 PM CDT Mon Aug 23 2021

.SYNOPSIS...
Issued at 347 AM CDT Mon Aug 23 2021

A prolonged period of heat and humidity will be on tap across
central Illinois, with air temperatures climbing into the upper
80s to mid 90s and heat index values exceeding 100 degrees
through next weekend. Limit time outdoors and drink plenty of
water as the heat builds this week.

&&

.UPDATE...
Issued at 1035 AM CDT Mon Aug 23 2021

Updated the forecast to increase chances of showers and
thunderstorms over the IL river valley into midday. MCS to weaken
as it tracks into the IL river valley next few hours. SPC Day 1
outlook introduced a marginal risk of severe storms with gusty
winds next few hours nw of the IL river. Rest of the forecast
looks on track with heat and humidity building this afternoon.
Highs in the upper 80s and lower 90s with heat indices peaking
95-102F highest over sw CWA.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 347 AM CDT Mon Aug 23 2021

With high pressure directly overhead, skies are clear and winds
have become calm across central Illinois early this morning.
Thanks to excellent radiational cooling and a modestly moist
boundary layer, fog is developing...particularly along/east of
the I-55 corridor. High clouds are beginning to stream across the
northern KILX CWA, which should inhibit widespread fog formation
there. Meanwhile further south, most CAMs are suggesting the
potential for dense fog. 08z/3am obs continue to show a distinct
downward trend in visby, with several sites across the E/SE at or
below 1/2 mile. As a result, will be issuing a Dense Fog Advisory
along/south of a Danville to Lincoln line through 9am.

Further west, scattered convection has developed ahead of a cold
front within a broad 30-40kt 850mb jet from eastern Nebraska
to western Wisconsin. This activity will slowly shift eastward
over the next several hours, but will remain west of central
Illinois until after sunrise. As the nocturnal jet weakens and the
convection pushes into a more unfavorable environment east of the
Mississippi River, areal coverage will diminish later this morning.
In fact, some models completely dissipate the showers/storms
before they ever arrive. Have opted to include low chance PoPs
west of I-55 from mid-morning into the afternoon, although most
locations will likely stay dry. High temperatures today will be a
couple of degrees warmer than yesterday, topping out in the upper
80s and lower 90s.

With frontal boundary remaining well to the W/NW and the nocturnal
jet once again orienting itself from the Plains into the Upper
Midwest, it appears nighttime convection will stay largely to the
north across Minnesota into Wisconsin late tonight. The NAM tries
to drop the storms S/SE into north-central Illinois late: however,
this does not make much sense based on frontal position and
thickness regime. Have therefore maintained a mostly dry
forecast...with just slight chance PoPs along/north of a Galesburg
to Bloomington line toward dawn.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 347 AM CDT Mon Aug 23 2021

Heat and humidity will be the main weather story in the extended,
as all signs point to a prolonged period of heat Tuesday through
Saturday. Afternoon heat index values will climb above 105 degrees
across much of central Illinois both Tuesday and Wednesday
afternoon, and will likely remain oppressive right into the
weekend as well. There will be periodic storm chances to provide
some temporary cooling: however, with rising upper heights, the
best chance for widespread convection will be suppressed further
north across the Great Lakes.

Further out, all models agree that a significant short-wave trough
tracking out of the northern Rockies will flatten the prevailing
upper ridge and push a cold front into central Illinois early
next week. Timing of FROPA is still uncertain, but models are
focusing on the Sunday night/Monday time frame. Given approach of
forcing mechanism, have carried highest PoPs of the entire
forecast period Sunday afternoon/night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon Aug 23 2021

A lingering band of convection was pushing east into the IL river
valley early this afternoon and affecting PIA and MVFR conditions
possible next 1-2 hours. Have VCTS at PIA while better chance of
thunderstorms will be over the lower IL river valley by Schuyler
county. An outflow boundary had slipped south of Lincoln and may
get close to SPI and have VCSH there til 20Z. Also carried VCSH at
BMI as weakening line of convection pushes eastward toward I-55.
Expect some fog to develop again overnight after 08-09Z especially
in eastern IL with vsbys down to 2-4 miles and lifting 13-14Z Tue.
South to SSW winds 5-10 kts during daytime hours and around 5 kts
tonight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...07
Hazardous weather outlook, Aug 23, 11:45 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1145 AM CDT Mon Aug 23 2021

ILZ038-043>046-052>057-061>063-066>068-071>073-241645-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-McLean-Moultrie-
Piatt-Richland-Shelby-Vermilion-
1145 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values of 95 to 100 are expected today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Occasional isolated to scattered thunderstorms are possible
Tuesday through Sunday.

Daily heat index values around 100 to 107 possible during the
afternoon hours for Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-036-037-040>042-047>051-241645-
Cass-Fulton-Knox-Logan-Marshall-Mason-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
1145 AM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will continue into early afternoon.
Lightning is the primary hazard. Severe weather is not
anticipated.

Heat index values of 95 to 100 are expected today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Occasional isolated to scattered thunderstorms are possible
Tuesday through Sunday.

Daily heat index values around 100 to 109 possible during the
afternoon hours for Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Erwin

In the hours before

Special weather statement, Aug 23, 12:49 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1249 PM CDT Mon Aug 23 2021

ILZ040-231815-
Schuyler-
1249 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of Schuyler County
through 115 PM CDT...

At 1248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rushville around 105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4028 9075 4027 9046 4001 9047 4002 9061
      4003 9061 4002 9063 4005 9068 4008 9067
      4008 9070 4009 9071 4010 9070 4011 9071
      4011 9085
TIME...MOT...LOC 1748Z 283DEG 18KT 4014 9068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SB
Special weather statement, Aug 23, 2:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
229 PM CDT Mon Aug 23 2021

ILZ050-051-232015-
Sangamon-Morgan-
229 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of southwestern
Sangamon and northeastern Morgan Counties through 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Plains, or 15 miles west of Springfield, moving southeast at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  New Berlin around 240 PM CDT.

Other locations in the path of this storm include Loami, Chatham,
Auburn and Springfield.

This includes the following highways...
 Interstate 55 between mile markers 89 and 93, and between mile
markers 97 and 99.
 Interstate 72 between mile markers 72 and 99, and near mile marker
103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3973 9014 3987 9009 3987 8999 3990 8998
      3983 8958 3955 8970
TIME...MOT...LOC 1929Z 298DEG 22KT 3981 8994

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:51 AM CDTDense Fog AdvisoryILXChampaign, Christian, Clark, Clay, Coles, Crawford and 15 more4 hr
Aug 23, 12:49 PM CDTSpecial Weather StatementILXSchuyler26 min
Aug 23, 1:08 PM CDTSevere Thunderstorm WarningILXSchuyler37 min
Aug 23, 1:26 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler34 min
Aug 23, 1:47 PM CDTSevere Thunderstorm WarningILXCass, Morgan43 min
Aug 23, 2:53 PM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more5 days

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.